Alert archive / Arizona / Tornado Warnings in 2006

Tornado Warning 8, NWS Flagstaff, AZ

July 27, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Jul 27, 2006, 3:42 PM MST for Coconino County, Arizona. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 3:42 PM MST (22:42 UTC)
Expired
Jul 27, 2006, 4:00 PM MST
In force
18 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 84 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KFGZ 272243
TORFGZ
AZC005-272300-
/O.NEW.KFGZ.TO.W.0008.060727T2242Z-060727T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
342 PM MST THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 400 PM MST

* AT 340 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTH
  CENTRAL COCONINO COUNTY...OR ABOUT 13 MILES SOUTHWEST OF
  FLAGSTAFF...MOVING SOUTH AT 10 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE   
INDICATED COUNTY NEAR ROGERS DRY LAKE AND WOODY MOUNTAIN ROAD.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZED HAIL AND DESTRUCTIVE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3523 11179 3518 11194 3498 11191 3504 11168

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Jul 27, 3:15 PM MST, 27 minutes earlier.

Area forecast discussion, Jul 27, 3:15 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST THU JUL 27 2006

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
ARIZONA INTO THE EARLY NEXT WEEK...WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS
THE NORTHLAND THIS AFTERNOON AS THE AIRMASS REMAINS VERY MOIST AND
IN AN ENVIRONMENT WITH GOOD LOW LEVEL SHEAR. DEWPOINTS HAVE DROPPED
SIGNIFICANTLY NORTHEAST OF THE MOGOLLON RIM AND WATER VAPOR IMAGERY
INDICATES SOME MID-TO-UPPER LEVEL DRYING IN THIS SAME AREA AS WELL.
ELSEWHERE...EVEN THOUGH STORMS HAVE BEEN A LITTLE DELAYED IN
INITIATING TODAY...WE CAN CONTINUE TO EXPECT ANOTHER ACTIVE
AFTERNOON AND EVENING WITH STRONG THUNDERSTORMS ON TAP ACROSS THE
FORECAST AREA. THE PEAK OF THE ACTIVE AND VIGOROUS THUNDERSTORM
DEVELOPMENT IS ANTICIPATED TO BE ACROSS COCONINO FIRST AND THEN
NORTHERN GILA AND YAVAPAI COUNTIES...AIDED BY A STRONG SHORTWAVE
DIVING SOUTH FROM SOUTHERN COLORADO INTO NEW MEXICO AND EXTREME
EASTERN ARIZONA.

HIGH PRESSURE HAS BEEN LOCATED TO OUR WEST FOR THE PAST FEW DAYS
RESULTING IN A NORTHERLY FLOW. THIS IS EXPECTED TO CHANGE BY THE
WEEKEND AS THE HIGH SHIFTS TO THE EAST AND ALLOWS A SOUTHERLY FLOW
ALOFT TO DEVELOP ACROSS AZ. THIS SHOULD BRING IN COPIOUS AMOUNTS OF
MOISTURE TO THE MAJORITY OF THE STATE FOR THE WEEKEND. BY EARLY NEXT
WEEK...THE FLOW BECOMES MORE WESTERLY AND A DRYING TREND CAN BE
EXPECTED FOR A FEW DAYS. MAX/MIN TEMPS THROUGH MOST OF THE PERIOD
SHOULD REMAIN WITHIN A FEW DEGREES OF SEASONAL NORMS AND
NON-THUNDERSTORM WINDS WILL TYPICALLY BE LIGHT.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL
CONTINUE OVER THE MOGOLLON RIM...WHITE MTNS AND KAIBAB PLATEAU
THROUGH 02Z...THEN SOME STORMS WILL MOVE SOUTHWARD INTO YAVAPAI AND
GILA COUNTIES. DRIER AIR MOVING INTO FAR NE ARIZONA WILL INHIBIT
STORM DEVELOPMENT. A FEW OF THE STORMS THIS EVENING WILL BE
STRONG...WITH WIND GUSTS OVER 40KT...HEAVY RAIN AND HAIL. THE CHANCE
OF STORMS WILL CONTINUE OVERNIGHT AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS EASTERN ARIZONA. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 27, 10:00 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU JUL 27 2006

AZZ004>018-037>040-280700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SUBSTANTIAL TROPICAL MOISTURE REMAINS IN PLACE ACROSS MUCH OF THE
STATE THIS MORNING. THUS...EXPECT ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. ADDITIONALLY...STRENGTHENING WINDS ALOFT WILL RESULT IN
STRONGER SHEAR ACROSS THE REGION. THE COMBINATION OF STEEP LAPSE
RATES...INCREASED SHEAR...AND TROPICAL MOISTURE WILL RESULT IN SOME
STORMS POSSIBLY BECOMING STRONG OR SEVERE...WITH HAIL OCCASIONALLY
IN EXCESS OF THREE QUARTERS OF AN INCH AND STRONG GUSTS EXCEEDING 45
MPH POSSIBLE. ALONG WITH THESE CONDITIONS...HEAVY RAIN CAN BE
EXPECTED RESULTING IN LOCALLY EXCESSIVE RUNOFF. THE BULK OF THE
ACTIVITY IS ANTICIPATED ACROSS SOUTHERN COCONINO...YAVAPAI...AND
NORTHERN GILA COUNTIES...INCLUDING THE MOGOLLON RIM AND WHITE
MOUNTAINS AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY AS
ARIZONA REMAINS UNDER A MOIST AND UNSTABLE AIRMASS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:39 PM MSTSevere Thunderstorm WarningFGZNavajo51 min
Jul 26, 6:34 PM MSTSevere Thunderstorm WarningFGZNavajo26 min
Jul 26, 7:00 PM MSTSevere Thunderstorm WarningFGZNavajo45 min
Jul 26, 7:48 PM MSTSevere Thunderstorm WarningFGZGila, Navajo57 min
Jul 26, 8:18 PM MSTSevere Thunderstorm WarningFGZCoconino42 min
Jul 26, 8:45 PM MSTFlash Flood WarningFGZCoconino30 min
Jul 27, 1:11 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jul 27, 2:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Jul 27, 3:11 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Jul 27, 3:20 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Jul 27, 3:30 PM MSTFlash Flood WarningFGZCoconino60 min
Jul 27, 3:59 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 27, 4:28 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 27, 4:32 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 27, 4:58 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min

Nearby

Tornado Warnings in Arizona, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.